Nebraska, 2025

Damaging Winds in Nebraska, July 15, 2025

July 15, 2025 · NWS OAX · 13 events in 5 counties and zones

On July 15, 2025, a surface boundary draped across west-central Nebraska into western South Dakota served as the focus for afternoon storm development, as a vorticity maximum and mid-level disturbance pushed into the central and northern Plains. Initial discrete severe thunderstorms developed in north-central Nebraska before merging into a larger mesoscale convective complex (MCC).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On July 15, 2025, a surface boundary draped across west-central Nebraska into western South Dakota served as the focus for afternoon storm development, as a vorticity maximum and mid-level disturbance pushed into the central and northern Plains. Initial discrete severe thunderstorms developed in north-central Nebraska before merging into a larger mesoscale convective complex (MCC). This complex tracked into northeast Nebraska during the evening hours and then dove southeast across eastern Nebraska and southwest Iowa through the late evening.

As the storms first entered northeast Nebraska, severe weather reports were limited, though a 55 mph wind gust was measured south of Norfolk at 7:52 PM CST. Farther southeast, an outflow boundary surged ahead of the main complex, producing numerous damaging wind gusts of 58 68 mph across east-central and southeast Nebraska. Notable damage included 8-inch tree limbs down in northwest Omaha and downed power lines in Greenwood, Nebraska. The storms gradually weakened as they progressed into southeast Nebraska and southern Iowa overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 15, 5:16 PM CST, 4 hours 6 minutes earlier. Its key messages:

  • There is a 50-90+% chance of storms mainly after 6 PM, with a 15-40% chance of severe storms within 25 miles of any location; highest in northeast Nebraska. The primary threats are damaging winds and localized flooding. Isolated occurrences of marginally severe hail and/or a brief tornado are also possible.
  • Additional rounds of storms are possible from Wednesday afternoon into early Thursday, and again Friday afternoon into the weekend. Severe weather will be possible at times, with the threat of flooding increasing with each successive round.
  • Cooler on Thursday with highs in the lower to mid 70s, but we quickly warm back up with 80s Friday and mid 80s to lower 90s for the weekend into next week.
Area forecast discussion, Jul 15, 5:16 PM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
616 PM CDT Tue Jul 15 2025

.KEY MESSAGES...

- There is a 50-90+% chance of storms mainly after 6 PM, with a
  15-40% chance of severe storms within 25 miles of any
  location; highest in northeast Nebraska. The primary threats
  are damaging winds and localized flooding. Isolated
  occurrences of marginally severe hail and/or a brief tornado
  are also possible.

- Additional rounds of storms are possible from Wednesday
  afternoon into early Thursday, and again Friday afternoon
  into the weekend. Severe weather will be possible at times,
  with the threat of flooding increasing with each successive
  round.

- Cooler on Thursday with highs in the lower to mid 70s, but we
  quickly warm back up with 80s Friday and mid 80s to lower 90s
  for the weekend into next week.

&&

.DISCUSSION...
Issued at 228 PM CDT Tue Jul 15 2025

     Late this afternoon through tonight...

Separate vorticity maxima observed in satellite data over
western SD and eastern WY/western NE as of early afternoon will
progress east through SD and NE tonight, ahead of another mid-
level disturbance moving through MT. At the surface, early-
afternoon mesoanalysis placed a surface front from central SD
into western NE. A cumulus-cloud field is beginning to develop
along the front in the vicinity of Valentine, with that general
location likely being the focus for intense thunderstorm
development later this afternoon.

Latest CAM data remain in reasonably good agreement in depicting
the upscale growth of initially more discrete thunderstorms
into a forward-propagating MCS, which moves into the northwest
part of our area after 6 or 7 PM, before eventually reaching
the Omaha and Lincoln areas between 11 PM and 1 AM. The CAMs all
suggest that the MCS will be intense as it moves into our area
this evening with the primary hazard being damaging wind gusts
of 60-75 mph. Isolated occurrences of marginally severe hail
and/or a brief tornado are also possible. However, the models
begin to differ on the intensity of the convective system into
the overnight hours as it approaches the MO River, largely due
to variations in the amount of instability across the warm
sector air mass. Recent runs of the HRRR indicate that the
southern portion of the MCS will remain the most intense, with
a corridor of damaging winds moving through southeast NE between
10 or 11 PM and 2 AM. That signal is supported by some of the
other 12z CAMs.

Given that the convective system will be progressive, there is
some uncertainty on heavy rainfall potential. Any flooding
threat will likely be dictated by the areal extent and
intensity of the trailing stratiform region, as well as any
regenerative storm development on the western flank of the MCS,
or atop the gust frontal surface.

     Wednesday and Wednesday night...

The MT short-wave trough mentioned above will progress through
the northern Plains, while at the surface, the convectively
augmented cool front will continue south through our area. The
models have backed off on precipitation potential along the
front on Wednesday afternoon, with better potential for showers
and thunderstorms within the post-frontal environment Wednesday
evening into Wednesday night. A nocturnal low-level jet will
strengthen at that time, enhancing lift and moisture flux atop
the frontal surface. The combination of MUCAPE of 1000-1500 J/kg
and 30-35 kt of effective bulk shear may support some storm
organization with the potential for isolated occurrences of hail
and wind approaching severe levels, mainly along and south of
I-80.

Highs on Wednesday will be notably cooler across northeast NE
into west-central IA with readings in the 70s. Temperatures will
be warmer along I-80 and points south with readings in the 80s.

     Thursday and Friday...

A cooler, Canadian air mass will overspread the entirety of the
area on Thursday, in tandem with surface high pressure building
through the area, with highs in the 70s. It appears most
locations will remain dry on Thursday and Thursday night, with
the forecast indicating 20-30% PoPs across portions of
southeast NE and southwest IA.

On Friday, another low-amplitude disturbance is projected to
move through the northern Plains, with a weak surface low
tracking along the SD-NE border. The eastward progression of the
surface low will encourage the northward advance of the front
previously positioned to the south back into our area. That
boundary may become the focus for shower and thunderstorm
development Friday afternoon into Friday night. Some severe
weather appears possible, as does heavy rainfall and potential
flooding.

It looks like we'll see warmer temperatures on Friday with
highs in the 80s.

     This weekend...

A quasi-zonal, mid-level flow pattern will continue across the
north-central CONUS, with embedded disturbances rippling through
that regime. That coupled with the presence of a stationary
front in or the immediate south of the area will result in
continued shower and thunderstorm chances. The risks for severe
weather and flooding are expected to continue. Highs in the 80s
to low 90s are forecast.

     Early next week...

The 12z global models indicate the gradual strengthening of a
subtropical high across the southern and central U.S.,
especially during the latter half of the work week. That upper-
air pattern evolution will support a potentially drier stretch
of weather, along with progressively warmer temperatures. Highs
in the mid 80s to low 90s are forecast on Monday, with readings
warming into the upper 80s to mid 90s on Tuesday.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 610 PM CDT Tue Jul 15 2025

A line of strong to severe storms will move through eastern
Nebraska from northwest to southeast this evening, bringing
MVFR/IFR ceilings, strong wind gusts up to 40 kts, and reduced
visibility in heavy rain. Southerly winds will switch to the
northwest as behind the line of convection. Storms should
gradually weaken as they move southeast, with KOFK and KLNK
being the most likely to experience damaging wind gusts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Mead
AVIATION...KG
Hazardous weather outlook, Jul 15, 2:08 PM CST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
308 PM CDT Tue Jul 15 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
308 PM CDT Tue Jul 15 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

There is a 50-95% chance of storms mainly after 6 PM today, with
a 15-40% chance of severe storms within 25 miles of any location.
The primary threats are damaging winds and localized flooding, but
some hail and a brief tornado are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Additional rounds of storms are possible Wednesday evening into
early Thursday, and again Friday afternoon into the weekend.
Severe weather will be possible at times, with the threat of
flooding increasing with each successive round.

.SPOTTER INFORMATION STATEMENT...

Spotter activation isn't anticipated, but any severe weather
reports are appreciated.

In the hours before

Local storm report, Jul 15, 7:58 PM CST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
858 PM CDT Tue Jul 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     Tstm Wnd Gst     3 S Norfolk             42.00N 97.42W
07/15/2025  M55 MPH          Madison            NE   Mesonet

&&

The radar

The Omaha radar (KOAX), 73 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
July 15, 9:22 PM CST
Where
Butler County, 0.86 mi SE of Bellwood
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.340, -97.240

Law enforcement report of several trees uprooted and branches broken. Wind speed estimated at 60-65 mph along the outflow boundary of a thunderstorm.

Thunderstorm Wind, Butler

When
July 15, 9:49 PM CST
Where
Butler County, Nimburg
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.370, -96.950

Mesonet measured wind gust of 60 mph along the outflow boundary of a thunderstorm.

Thunderstorm Wind, Butler

When
July 15, 9:53 PM CST
Where
Butler County, 2.08 mi NW of Brainard
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.200, -97.030

Personal weather station measured wind gust of 65 mph along the outflow boundary of a thunderstorm.

Thunderstorm Wind, Saunders

When
July 15, 10:32 PM CST
Where
Saunders County, 2.14 mi SSW of Wahoo
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.190, -96.630

Mesonet measured wind gust of 65 mph along the outflow boundary of a thunderstorm.

Thunderstorm Wind, Saunders

When
July 15, 10:35 PM CST
Where
Saunders County, 0.69 mi S of Wahoo Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
41.240, -96.600

KAHQ AWOS measured wind gust of 62 mph along the outflow boundary of a thunderstorm.

Thunderstorm Wind, Lancaster

When
July 15, 10:35 PM CST
Where
Lancaster County, 0.52 mi E of (Lnk)lincoln Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.850, -96.760

KLNK ASOS measured wind gust of 64 mph along the outflow boundary of a thunderstorm.

Thunderstorm Wind, Lancaster

When
July 15, 10:37 PM CST
Where
Lancaster County, 1.04 mi E of Huskerville
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
40.870, -96.800

Personal weather station measured wind gust of 66 mph along the outflow boundary of a thunderstorm.

Thunderstorm Wind, Lancaster

When
July 15, 10:41 PM CST
Where
Lancaster County, 2.32 mi SSW of Davey
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
40.950, -96.690

Personal weather station measured wind gust of 61 mph along the outflow boundary of a thunderstorm.

Thunderstorm Wind, Lancaster

When
July 15, 10:47 PM CST
Where
Lancaster County, 1.48 mi SSW of University Place
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
40.810, -96.630

Personal weather station measured wind gust of 58 mph along the outflow boundary of a thunderstorm.

Thunderstorm Wind, Lancaster

When
July 15, 10:47 PM CST
Where
Lancaster County, 1.48 mi NNE of Roca
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
40.670, -96.640

Personal weather station measured wind gust of 60 mph along the outflow boundary of a thunderstorm.

Thunderstorm Wind, Douglas

When
July 15, 10:52 PM CST
Where
Douglas County, 1.04 mi W of Irvington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.320, -96.070

Public report of 8 inch diameter tree down near 103rd and Blair High Road. Damage is from the outflow boundary of a thunderstorm with estimated wind speeds of 60-65 mph. Time estimated via radar.

Thunderstorm Wind, Cass

When
July 15, 11:00 PM CST
Where
Cass County, 0.87 mi SW of Greenwood
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.960, -96.440

Emergency management report of power lines down. Damage is from the outflow boundary of a thunderstorm with estimated wind speeds of 60-65 mph. Time estimated via radar.

Thunderstorm Wind, Douglas

When
July 15, 11:01 PM CST
Where
Douglas County, 1.04 mi E of (3no)north Omaha Arp
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
41.370, -96.000

Personal weather station measured wind gust of 68 mph along the outflow boundary of a thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280987, 1280989, 1280990, 1280994, 1280996, 1280997, 1280999, 1281001, 1281002, 1281003, 1281007, 1281005, 1281004.